Living your best life when you have a ~disorder~

Buckle up because this is a long post with no pictures!

I have not actually shared an important part of who I am. I have AD/HD. No, I did not self diagnose on the basis of being forgetful and disorganized. I was legitimately diagnosed by a psychiatrist when I was 12. I don’t have the stereotypical inability to stay still. I do have impulsivity issues like having a hard time controlling how loud my voice is when I get excited and also lacking the ability to be discreet when someone tells me a secret. I also have to consciously remind myself to not interrupt people when they are speaking. I  have trouble with losing things, listening when people are directly speaking to me, and making careless mistakes. Those are just a few issues I deal with regularly as part of having AD/HD.  I’m not “always on the go” and in fact I was extremely sedentary as a child. I also did not eat very well. I ate a lot of snacks and always craved carbohydrates. I do not blame my parents for allowing me to eat snacks. I am the baby of the family. My sister is 8 years older than me and my brother is 5 years older than me. I had a lot of independence and honestly I think I would be worse off if my mother had been commenting on my weight and locking up the snack cupboard. I was actually at my heaviest when I was diagnosed with AD/HD. I was 12 years old, 5’3” and I weighed 168 pounds. I remember being in sixth grade and looking at other girls and how small their thighs were and just knowing how much fatter I was. It was really depressing. I think experiencing that so young was damaging to my self esteem. I have always felt like the “fat girl.”

Things did change when I started taking medication for my AD/HD. Within 2 months I lost 30 pounds. The problem is that eventually the weight you lose from being on stimulants catches up with you!  This is especially true if you are like me and you are an emotional eater. It also caused me to develop a habit of night time snacking, because the medication eventually wears off in the evening and then you have insatiable hunger from not eating during the day.

I have also learned that the appetite suppression that is a side effect eventually goes away when you have been taking the medication for long enough. Hence why I was able to gain weight over the past few years even though I was on 140 mg of Vyvanse. Yes, I know that is enough to kill a small animal, but that dose worked well for me from 2007 until 2016. I cut my dose of Vyvanse in half last summer, because my body could no longer tolerate the other side effects. The worst side effect, in my opinion, of taking a stimulant is stimulant induced anxiety. The anxiety I feel is essentially like a feeling of pressure or dread that is always in the back of my mind. It was way worse when I was on a higher dose, but I still have it to some extent now.

I am glad that I went on medication when I was younger, but as an adult it is actually very difficult to be chained to these meds. Why not stop it completely? Because withdrawal from stimulants is not a joke. It’s awful. I tried once just to see what would happen. I felt super sleepy, restless, ravenous and constipated. You know how drinking coffee helps get you *moving*? So do stimulants, and when you stop taking them things in your digestive tract slow to a halt and that coupled with the inability to stop eating is not very pleasant. My life is basically organized around the fact that I take this medication. I don’t have the luxury of staying up late and then sleeping in. If you take Vyvanse too late in the morning, you WILL NOT SLEEP. It is an extended release medication and therefore lasts at least 14 hours. When I am teaching during the school year it is fine, because I wake up early and therefore take it early. Since I’m not working during the summer, I have to be careful about my sleep habits. Sleep is very important to a healthy lifestyle. Studies show that not sleeping enough actually causes you to eat more and then gain weight. If I oversleep and take my medication late then I know I won’t be able to go to bed early. If I don’t go to sleep early, then I end up having to wake up early anyway to take my medication to avoid being stuck in the cycle. It’s annoying.

I just wanted to share this, because a healthy lifestyle is a complicated undertaking. If you take psychotropic medication, a healthy lifestyle can be even more difficult and complicated to develop and ultimately maintain. I hope sharing this helps other people who are dealing with the same issues know that they are not alone in their struggle.

Here is another link to a less scientific but still somewhat legitimate explanation of the relationship between eating habits, sleeping patterns and AD/HD.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s